sudden CD4 drop!
Mar 8, 2014
Hi doc. Question for you. I am a 33 y/o white male living with HIV for 6 years. I started meds 1 week after seroconversion. I recognized the symptoms due to rash, and immediately enrolled in a trial study at Rockefeller University ADARC. I have had no detectable virus since 1 week after starting HAART. My CD4 counts have always been over 1000. In October 2013, my CD4 was 1366. In January, I went for my 3 month blood work. The following day I received a very disturbing call from my ID doctor. My virus is still totally undetectable, but my CD4 count dropped to 304!! He asked me if I had used any steroids lately, and coincidentally, I had 3 cortisone injections in my neck from my pain management doctor (cervical facet blocks) the morning that I had my blood drawn for my labs (about 4 hours earlier). He said that was the reason for the drop, and that my CD4 would rebound by my next labs. The problem is that now for the past month I have been a nervous wreck!! I'm concerned that I'm going to be susceptible to opportunistic infections, and be clinically diagnosed with AIDS. Have you heard of steroid injections causing CD4 drops of 1000?? I just want to make sure that my CD4 isn't continuing to drop day by day, and that I'm still healthy. I realize that the fact my virus remains undetectable is very good - but I was just really shaken to the core when I heard my CD4 was 304!! I'm used to 1300, 1400, etc. I've never missed a dose of my meds since day 1. I take truvada 1x daily and isentress 2x daily. This is what the clinical study program started me on, and its always worked well, so I never wanted to be switched to anything "easier". In short, I just want to know if you've heard of CD4s that plummet after steroid injections, and do you agree with my doctor that I have nothing to be concerned about? When do you think I can go back to get labs drawn that won't be skewed by the steroids if you do think it was that? Many thanks... I just want to be able to put my mind at ease!
Response from Dr. Holodniy
That is possible. Given your history, undetectable viral load, and previous counts, this sudden drop is not likely to be significant in the long run, and if steroid induced, would go back up to the levels you were maintaining previously. On the other hand, if this result is consistent on the next test, then I would likely be looking for something else, and would certainly want to know what your CD4 percent, total WBC and lymphocyte counts were, in addition to other blood cells counts to see if other cells were affected.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Fever After Masturbation Worried I Have HIV
- Rectal Bleeding After Anal Sex Without Condom Does It Mean I Have HIV
- Sore On Mouth After French Kissing Worried I Have HIV
- Tingling Lips After Oral Sex On A Woman What Are The Chances Of HIV
- Tingling Sensation Penis Sexually Transmitted Disease
- Hand Job With Suspected Vaginal Fluids
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.